Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 138, NWS Flagstaff, AZ

August 13, 2018Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2018, 7:23 PM MST for Apache County, Navajo County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2018, 7:23 PM MST (02:23 UTC)
Expired
Aug 13, 2018, 8:00 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:11 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 3:11 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
311 PM MST Mon Aug 13 2018

.SYNOPSIS...Typical monsoon conditions will continue across
Arizona through Friday, with scattered afternoon and early
evening thunderstorms. The highest chances are along and south of
the Mogollon Rim. For this weekend, drier air moving in from west
to east should bring only isolated afternoon storms to areas south
of I-40.

.DISCUSSION...Short Term (through Wednesday afternoon)...The mid
level ridge is centered near the four corners this afternoon. Some
drier air has affected areas north of the Mogollon Rim with minimal
storm activity. Along and south of the Mogollon Rim moisture levels
remain sufficient for thunderstorms. Initial storm development over
the higher terrain early this afternoon will spread toward the west
and southwest into higher instability. A few storms mainly in
Yavapai and Gila counties could become strong or severe through
early evening, with damaging wind the main threat. Large hail
possible with some of the strongest storms, though instability
values are a bit lower than the past few days. Expect the usual
decrease in storms by mid evening with little or no activity
overnight. For Tuesday, the mid level ridge will shift southeast
along the AZ/NM border. Sufficient moisture will linger over the
higher terrain for scattered afternoon and early evening storms.
Steering flow will be toward the northwest which is less favorable
for storms moving into lower elevations of Yavapai and Gila
counties so rain chances are lower there. For Wednesday, the ridge
slides a bit farther southeast with southeast flow pushing
additional moisture northward. Storm chances increase area wide.
Models hint at a disturbance/inverted trough also moving around the
ridge into the area from the south so this will be something to
watch for as it may increase coverage further.

.Long Term
Wednesday Night through Friday night. Winds aloft to remain very
light (less than 10 knots) through this period, with little
change in moisture and afternoon instability values. Thus look for
scattered to numerous afternoon showers and tstorms across the
Mogollon Rim and Yavapai county with isolated coverage elsewhere.
Max temperatures for the Page and Phantom Ranch areas were
increased from 4 to 8 degrees as the NBM model has had trouble all
summer with this area.

Friday night through Monday - Todays 12z progs are in good
agreement with high pressure re-centering itself off the southern
California coast late Friday. This brings a drying northwest flow
into our state and pushes the monsoon plume slowly eastward.
Isolated storm coverage is expected along and south of I-40 with
fair weather for all during the late night.

&&

.AVIATION...For the 00Z package...Expect scattered thunderstorm
coverage for areas along and south of a line from KGCN-KGCN-KSOW
through Yavapai County through 04z Tuesday, with isolated storm
coverage northeast of this line. MVFR and local IFR condtions
possible with any storm. Showers and tstorms to decrease aft 04z.
Similar storm coverage and flight rules expected aft 19z Tuesday.
Otherwise VFR with sfc winds W-NW 5-15kt.

&&

.FIRE WEATHER...High pressure aloft to remain centered over the
desert southwest. Look for scattered afternoon and evening
thunderstorm chances along and south of a line from Tusayan-
Flagstaff-Show Low through Yavapai county through Tuesday.
Light southerly flow on Wednesday is expected to raise moisture
and thunderstorm chances across the area.

Thursday through Saturday...Moisture and instability should
increase across the area through Friday. Look for expanding
thunderstorm coverage, especially along and south of the Mogollon
Rim. On Saturday, northwest flow aloft to push to monsoon moisture
plume eastward and bring a downward trend to storm coverage.
Isolated afternoon storms are expected along and south of I-40.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Short Term JJ/ Long Term DL
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 13, 2:44 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST MON AUG 13 2018

AZZ015-038-132230-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
244 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
INCLUDING OAK CREEK CANYON UNTIL 330 PM MST...

At 243 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kachina Village to near Munds
Park. Movement was west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Munds Park, Junipine Resort, Slide Rock State Park, Cave Springs
Campground, Pine Flat Campground, Manzanita Campground, Sterling
Fish Hatchery and West Fork Of Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 11213 3486 11182 3495 11152 3514 11183
TIME...MOT...LOC 2143Z 077DEG 10KT 3509 11184 3499 11168

JJ
Special weather statement, Aug 13, 3:34 PM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
334 PM MST MON AUG 13 2018

AZZ017-018-132300-
Northern Gila County-White Mountains-
334 PM MST MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT GILA...APACHE AND NAVAJO
COUNTIES...

At 333 PM MST, a strong thunderstorm was located near North Fork, or
10 miles south of Pinetop-Lakeside, moving northwest at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pinetop-lakeside, Lake Of The Woods--Pinetop-lakeside, Hondah, North
Fork, Fort Apache Reservation, Pinetop Country Club, Lakeside
Campground and Mcnary.

This includes the following highways...
 State Route 260 between mile markers 350 and 367.
 State Route 473 between mile markers 4 and 7.
 State Route 73 between mile markers 345 and 357.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3416 10998 3414 10983 3405 10975 3396 10981
      3386 10989 3397 11002 3406 11000
TIME...MOT...LOC 2233Z 153DEG 8KT 3397 10992

McCollum
Special weather statement, Aug 13, 3:52 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
352 PM MST MON AUG 13 2018

AZZ037-038-132315-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
352 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 415 PM MST...

At 351 PM MST, Doppler radar was tracking an area of strong
thunderstorm centered over Page Springs, or 9 miles southwest of
Sedona. this storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Verde Village, Bridgeport, Page Springs, Cornville, Cottonwood and
Red Rock State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3481 11188 3484 11183 3485 11179 3478 11177
      3473 11183 3473 11188 3469 11191 3468 11197
      3468 11199 3472 11203 3479 11193
TIME...MOT...LOC 2251Z 030DEG 3KT 3476 11190

MCCOLLUM
Special weather statement, Aug 13, 4:13 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
413 PM MST MON AUG 13 2018

AZZ008-037-038-140000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
413 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 500 PM
MST...

At 412 PM MST, Doppler radar was tracking an area of strong
thunderstorm from Mcguireville to Camp Verde nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Camp Verde, Mcguireville, Montezuma Well, Montezuma Castle National
Monument, Rimrock, Middle Verde, Lake Montezuma, Wet Beaver Creek
Campground and V Bar V Visitors Center.

LAT...LON 3456 11185 3463 11191 3471 11186 3477 11177
      3471 11166 3461 11177
TIME...MOT...LOC 2312Z 227DEG 15KT 3467 11180

McCollum
Special weather statement, Aug 13, 6:44 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
644 PM MST MON AUG 13 2018

AZZ013-014-140230-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-
644 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
730 PM MST...

At 640 PM MST, Doppler radar was tracking a line of strong
thunderstorms extending from near St. Johns to Woodruff. This line
of storms was moving south at 10 mile per hour.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Johns, Hunt, Concho, Lyman Lake State Park and Lyman Lake as
well as Highway-180.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3462 10959 3449 10931 3437 10927 3435 10938
      3436 10945 3441 10962 3449 10980 3458 11002
      3478 11006 3478 10998 3474 10974
TIME...MOT...LOC 0140Z 033DEG 2KT 3462 10972

McCollum
Special weather statement, Aug 13, 7:06 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
706 PM MST MON AUG 13 2018

AZZ008-037-140230-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
706 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 730 PM
MST...

At 703 PM MST, Doppler radar was tracking a strong thunderstorm near
Bumble Bee, or 16 miles north of New River, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bumble Bee and the Interstate-17 corridor between mile post marker
250 and Rock Springs.

LAT...LON 3421 11219 3420 11210 3410 11206 3409 11214
      3411 11224
TIME...MOT...LOC 0203Z 000DEG 8KT 3416 11215

McCollum

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:15 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 13, 6:44 PM MSTSpecial Weather StatementFGZ46 min
Aug 13, 6:53 PM MSTSevere Thunderstorm WarningFGZApache22 min
Aug 13, 7:06 PM MSTSpecial Weather StatementFGZ24 min
Aug 13, 7:42 PM MSTSevere Thunderstorm WarningFGZApache, Navajo33 min
Aug 13, 8:14 PM MSTSevere Thunderstorm WarningFGZNavajo31 min
Aug 13, 8:22 PM MSTSevere Thunderstorm WarningFGZApache23 min
Aug 14, 12:06 PM MSTSpecial Weather StatementFGZ24 min
Aug 14, 1:31 PM MSTSevere Thunderstorm WarningFGZCoconino20 min
Aug 14, 1:37 PM MSTSpecial Weather StatementFGZYavapai23 min
Aug 14, 2:40 PM MSTSpecial Weather StatementFGZ35 min
Aug 14, 2:51 PM MSTSpecial Weather StatementFGZ24 min
Aug 14, 3:02 PM MSTAreal Flood AdvisoryFGZCoconino118 min
Aug 14, 3:40 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 14, 3:47 PM MSTSevere Thunderstorm WarningFGZGila, Navajo28 min
Aug 14, 4:01 PM MSTSevere Thunderstorm WarningFGZGila22 min
Aug 14, 4:58 PM MSTSpecial Weather StatementFGZ32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.